Coming off Betablockers prior to tests

I mentioned this in an earlier post today and wonder if anyone can help please? I have to come off my meds next week- 3 days prior to EP Studies. I know the reason for this and it makes sense, however, a few weeks ago I forgot to take one tablet and within hours it sent me into fast AF. On each occasion my HR goes thru roof at 280 and i have been hospitalized becos of it.

I feel like this is whats going to happen next week wen i stop taking them but if i have to go to hospital theyll give me iv betablocker to slow heart down. What have others done in this position or do you just have to get on with it?

6 Replies

  • Basically yes. If your EP wants you off drugs then you have to be. Ring his secretary and explain your worry if you want but the more you worry about it the more it is likely to happen . That is the way of the world I'm afraid. Relax and all will be well.


  • Thanks bob, yes your right, stressing about it before hand won't help.

  • Hi there Bevaalaar, I had to do exactly the same thing for the same reason a couple of weeks ago and like you was very concerned. I was originally told 5 days so I checked with my consultant and the answer was no its 2 days so I felt relieved.

    It is unnerving but I did it and did not come to any harm as scared as I was. My procedure was delayed an extra day also due to other patient emergencies so it was actually 3.5 days in all. The evening before my procedure I had some AF symptoms and I was afraid they would give me flecainide IV and my procedure would be cancelled. I had ecg's and was monitored, the doctor came to see me and things settled down.

    Nothing went pearshaped and believe me when things kick in for me I am in a real stew and hospitalised every time so I feel your concern. Remember it takes time for the drugs to fully leave your system after you stop so you have protection for some of the time at least.

    I know it is hard but its worth it for the study. On that subject the EP study itself was not anywhere near as bad as I had feared. Fingers crossed they find the source of your arrhythmia and all the worry will have been worth it.


  • Oh dee thankyou so much this is a big help.

  • I posted this before but it could be of some interest again. I hope all goes well.

    Another Medscape article.

    You could be interested because of the following statements on this website.

    There was an association between the preoperative use of beta blockers and postop atrial fibrillation, which was a surprise, Dr Kooda pointed out. "This is counterintuitive, especially considering that the bulk of the literature reports a decreased risk of atrial fibrillation with beta blockers at baseline," she explained. "Our current hypothesis is that these are perhaps the patients with the highest percentage of risk factors at baseline."

    This finding could also be related to a withdrawal effect from the drugs, said study investigator Arun Subramanian, MBBS, also from the Mayo Clinic in Rochester.

    "It is well known that if patients suddenly stop beta blockers, they develop withdrawal, including an increase in heart rate and the development of chest pain," he told Medscape Medical News.

    "Surgical patients, many times, do not take their medications while fasting for surgery. Also, postoperatively, bowel function slows down and beta blocker pills may not be well absorbed," he explained.

    "I favor this explanation — that beta blocker withdrawal increases the risk of atrial fibrillation," Dr Subramanian said. "We are investigating this further."

  • Thanks EngMac, very interesting and exactly what I thought since the one times I forgot to take my tablet, about 24 hours later it sent me into fast AF.

You may also like...